Title

SNI case of the week: Initial concomitant use of gabapentin, clonidine, and prednisone may enhance suicidal ideation: A case report

Affiliations

Department of Anesthesiology, Advocate Illinois Masonic Medical Center

Abstract

Background: Suicide cases are the end product of a combination of biological, clinical, psychological, social, and cultural risk/protective factors, and attempts to remain unpredictable.

Case Description: A 43-year-old male presented to the hospital with jaundiced skin/eyes of 7 days' duration. He had a history of a major depressive disorder and chronic alcohol consumption (e.g., 3-5 alcoholic drinks/day for the past 15 years). Studies documented acute hepatic disease (e.g., biopsy-documented hepatocellular alcoholic hepatitis), accompanied by a cholestatic disease. The patient was discharged on clonidine, iron multivitamin, folic acid, gabapentin, and prednisone. Eight days postdischarge from the hospital, he committed suicide (e.g., self- inflicted gunshot wound to the head).

Conclusion: Concomitant administration of gabapentin, prednisone, and clonidine, especially if used for the first time, may play a synergistic effect in increasing a patient's suicide risk.

Document Type

Article

PubMed ID

32257567

DOI

10.25259/SNI_58_2020

Link to Full Text

 

Share

COinS